Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Wichita, KS

July 9, 2003Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2003, 9:22 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 9:22 PM CDT (02:22 UTC)
Expired
Jul 9, 2003, 10:15 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100222
SVRICT
KSC099-125-100315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 1015 PM CDT.

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM STARK TO 6 MILES
  NORTH OF ELK CITY...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF
  CHANUTE TO 21 MILES NORTHEAST OF SEDAN...MOVING SOUTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR ELK CITY AROUND 925 PM CDT...
  NEAR INDEPENDENCE AROUND 945 PM CDT...
  NEAR PARSONS AROUND 950 PM CDT...
  NEAR TYRO AROUND 955 PM CDT...
  NEAR MOUND VALLEY AROUND 1000 PM CDT...
  NEAR COFFEYVILLE AROUND 1005 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY AND LABETTE COUNTIES UNTIL 1015 PM CDT.

LAT...LON 3737 9512 3736 9594 3701 9592 3703 9509

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:01 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 7:01 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT WED JUL 9 2003

...MESOSCALE UPDATE...

STORMS ACRS CNTRL KS HAVE BEEN MODULATED BY COMPLEX INTERACTION OF
MSTR AND WIND DISCONTINUITIES ACRS CNTRL KS.  AT THIS POINT THE
PRIMARY THREAT FOR LANDSPOUTS IS ACRS SWRN QUARTER OF RENO COUNTY
WHERE OUTFLOW BNDRY INTERSECTS MAIN NE/SW BNDRY. SITUATION DOES NOT
FAVOR LARGER SUPERCELL TYPE TORNADOES...LANDSPOUTS ARE PSBL NR BNDRY
INTERSECTIONS AND DEVELOPING UPDRAFTS COINCIDE.

HOWEVER ROTATING STORMS MAY PRODUCE GOLFBALL TO BASEBALL SIZED HAIL.
DRIER AIR ALOFT WILL ALSO BE CONDUCIVE TO DAMAGING WINDS DURG
COLLAPSE.

HOWERTON

---------------------------------------------------------------------
337 PM CDT WED JUL 9 2003

TNGT:
MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA.  SOME OF THE STORMS WL
LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES.
DOWNBURST WINDS SHUD BE PRIMARY THREAT.  APPRS THAT PCPN WL CLR ICT
ARND 06Z AND FAR SE KS BY 12Z.  DRIER AIR AND CLRG SKIES SHUD ALLOW
TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS.

THU:
SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE.
SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS...
THAT TEMPS COULD BE EVEN WARMER IN NW SXNS.

THU NGT-SUN:
BIG QUESTION IS RETURN OF MSTR/FNT.  NOT AT ALL CLR WHEN THIS WL
BE...WITH A LOT OF VARIATION FM MODEL TO MODEL.  THROW IN NW FLOW
ALF AND PCPN COULD BE PSBL ABT ANY TIME.  CLIMO WOULD FAVOR THE
EVE/OVNGT PERIODS.  GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA...
OPTED TO BASICALLY GO WITH EXISTING FCST.  DID NIX POPS IN FAR SW
SXNS ON FRI AFTN.  SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT
GOING.  MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS...
WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN.
HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT
AND DIVERGENCE OF OPINION IN ADJACENT OFFICES..

MON-WED:
UPR RDG SHUD BUILD ACRS THE PLAINS.  AGN SOME DISCREPANCY BETWEEN
GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW
ALF OR UNDER RGD.  OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING
TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR.

FCSTID =   17/HOWERTON
ICT   67  93  66  95 /  40   0  10  10
HUT   65  93  65  95 /  50   0  10  10
EWK   66  92  67  94 /  50   0  10  10
EQA   67  92  67  94 /  30   0  10  10
WLD   69  94  67  96 /  40  10  10  10
RSL   61  94  64  96 /  10   0  10  10
GBD   62  94  64  96 /  20   0  10  10
SLN   65  92  65  94 /  30   0  10  10
MPR   66  92  67  94 /  50   0  10  10
CFV   69  87  65  90 /  60  10  10  10
CNU   67  88  65  90 /  60  10  10  10
K88   67  88  65  90 /  60   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 9, 4:05 AM CDT, 17 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND
ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE
AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON.
THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT
WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS
EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF
A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE
THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM
TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING
WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS
AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT
IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING
WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS
THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL
BRING A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM
TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A
WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED
SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

In the hours before

Local storm report, Jul 9, 8:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0825 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0820 PM     1 MI NORTH OF HWY 77 ON  KS       0.00 MPH WIND
07/09/2003  BUTLER                            4 INCH DIAMETER TREES DOWN.

&&
Local storm report, Jul 9, 8:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0842 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0825 PM     ROSE HILL                KS       0.75 INCH HAIL 60.00 MPH
07/09/2003  BUTLER

&&
Local storm report, Jul 9, 8:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0847 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0842 PM     DOUGLASS                 KS       65.00 MPH WIND
07/09/2003  BUTLER

&&
Local storm report, Jul 9, 9:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0900 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0847 PM     DOUGLASS                 KS
07/09/2003  BUTLER                            TREE 1 1/2 IN DIAMETER
                                              DOWN AGAINST ELEMENTARY
                                              SCHOOL IN DOUGLASS

&&
Local storm report, Jul 9, 9:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0903 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0856 PM     ATLANTA                  KS       80.00 MPH WIND
07/09/2003  COWLEY                            HIGH WINDS REPORTED NEAR
                                              ATLANTA. BLEW WINDOWS OUT OF
                                              A VEHICLE.

&&

NWUS53 KICT 100206 RRA
LSRICT

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0900 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0847 PM     DOUGLASS                 KS
07/09/2003  BUTLER                            TREE 1 1/2 IN DIAMETER
                                              DOWN AGAINST ELEMENTARY
                                              SCHOOL IN DOUGLASS

&&
Local storm report, Jul 9, 9:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0914 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0918 PM     BURDEN                   KS       80.00 MPH WIND
07/09/2003  COWLEY                            80 MPH WINDS REPORTED 2
                                              MILES NORTH OF BURDEN.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:18 PM CDTTornado WarningICTKingman57 min
Jul 9, 7:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 9, 7:44 PM CDTSevere Thunderstorm WarningICTButler61 min
Jul 9, 7:44 PM CDTTornado WarningICTSedgwick46 min
Jul 9, 7:49 PM CDTTornado WarningICTHarper56 min
Jul 9, 8:12 PM CDTSevere Thunderstorm WarningICTGreenwood63 min
Jul 9, 8:26 PM CDTSevere Thunderstorm WarningICTSedgwick34 min
Jul 9, 8:34 PM CDTSevere Thunderstorm WarningICTWoodson56 min
Jul 9, 8:42 PM CDTSevere Thunderstorm WarningICTHarper63 min
Jul 9, 8:47 PM CDTSevere Thunderstorm WarningICTButler58 min
Jul 9, 8:51 PM CDTSevere Thunderstorm WarningICTCowley54 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson61 min
Jul 9, 9:07 PM CDTSevere Thunderstorm WarningICTElk53 min
Jul 9, 9:10 PM CDTSevere Thunderstorm WarningICTSumner65 min
Jul 9, 9:20 PM CDTSevere Thunderstorm WarningICTChautauqua55 min
Jul 9, 9:44 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 9, 10:07 PM CDTSevere Thunderstorm WarningICTMontgomery53 min
Jul 9, 10:09 PM CDTSevere Thunderstorm WarningICTLabette66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.